Starting dose of levothyroxine too high?

After a second blood test I have been prescribed levothyroxine 75 mg daily.

My last blood test had a TSH of 5.06 upper range 4.2 and T 4 of 12.06 range 11-23

I am 55 years old. I have been taking the medication as directed but I feel that my symptoms are worse on the medication in particular the fatigue and gastric upset. Although I am not as cold and my sleep has improved.

I am due back with the doctor in a forthnight. Should I just persevere? Or should I reduce the dose to 50mg. I have ordered the thyroid plus 11 test from blue horizons as when I asked the Doc if I could be anemic etc she indicated that she did not think so and we should try the levothyroxine before further testing. I was planning on doing the blood test before returning to the doctor just in case I have B 12 issues etc.

2 Replies

oldestnewest
  • Balaine,

    It takes 7-10 days to absorb Levothyroxine before it starts working and in the meantime symptoms may become worse and it will take up to six weeks to feel the full impact of the dose.

    50-100mcg is an appropriate starting dose. I would remain on 75mcg for now. You should have a follow up thyroid test 6-8 weeks after starting Levothyroxine. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.

    For maximum absorption Levothyroxine should be taken with water 1 hour before, or 2 hours after, food and drink, 2 hours away from other medication and supplements, and 4 hours away from calcium, iron, vitamin D supplements and oestrogen.

  • Thank you. Yes I have been following the advice re taking my tablets etc. I suppose I just needed the reassurance that symptoms can get worse before they get better on levothyroxine. Feeling very poorly but I will stick it out if it means I will feel better. Thank you for your prompt reply. This forum is a terrific resource. Thank you to everyone who keeps it up and running.

You may also like...